|Should I have stopped meds that were working for me?
Jul 23, 2002
I developed side effects of high cholesterol, high triglycerides, high glucose for the second time in my treatment for HIV. This time my doctor tried to regulate the high chlorestrol with lipitor which didn't help much and when my sugar started going up he took me off all meds for about 5 months. Cholesterol, trigs, and sugar all came down to normal. Cholesterol went from 860 to 135! I was on Viramune, Zerit, and 3TC and before I was taken off all my meds (Feb 2002) my viral load was 1160 and my CD4 was 658. Looking at my labs for the past year and a half my viral load has hovered around 1000 and my CD4 kept creeping up from 478 to 658. After my cholesterol, trigs, and glucose were normal again and before my doctor would put be back on HIV meds he wanted to take a resistance test. This test was Genotype and came back with only 4 drugs with no resistance. Like I said previously I was on Viramune, Zerit and 3TC. The only non-resistant was Zerit, but even with the other two resistant drugs I had pretty good results Viral Load steady around 1000 for over a year+ (since 1999)and steadily climbing tcell to 658. My viral load jumped to 40500 and back down to 10000 after I was taken off meds, tcells went down gradually to 338. I'm back on some meds, viread and zerit for a month now, no lab results yet. BIG QUESTION: Why was I still doing well on meds that I was suppose to be resistant to, surely the zerit couldn't have been controlling my HIV by itself? It scares me to think I am so limited to what drugs I can take because this Genotype test says I am resistance to all other meds. I am not resistant to Kaletra,Zerit,Viread and Preveon (I haven't heard of Preveon). My doctor is strictly going by this resistant test to what meds he puts me on. No PI's because I get high cholesterol and sugar starts going up, so no Kaletra yet. Before this resistance test I thought we would just switch out the zerit and start viread, because I heard zerit could be causing my cholesterol and sugar to increase, but my tcells were really good and my viral load was steady for years, no signs of any meds not working, just bad side effects. Do you have any comments on this matter? I would like to know why the resistant drugs were still working to keep my viral load down and my tcell count climbing to the highest its been since I was diagnosed in 1995? I'm very confused. Can I try Viramune again or another NNRTI?(I'm resistant to all) Should I take another resistance test? Who came up with these tests and I actually feel I don't trust them to give accurate readings if the resistant meds appeared to still be working? (proven by labs) Please help, I'm not very confident about my future treatment options.
Response from Dr. Little
Although your resistance test does sound a bit confusing, there is clearly data to show that people who remain on therapy (despite the lack of complete viral suppression) have a reduced risk of disease progression compared to those who stop therapy in your situation. This may in fact be related to a moderate reduction in viral load (i.e. as in your case from about 10,000 to about 1,000 on treatment) or it may be related to the persistence of virus which is less "fit" or less able to replicate - this has been observed in many drug resistant viruses - and may in fact be associated with a decreased risk of disease progression related to an impaired virus, despite the fact that resistance is readily demonstrated.
If I had to guess, I would suggest that most of your treatment response is coming from the d4T and that you have resistance to 3TC and Viramune. Your choice is really between the risks of taking a regimen which incompletely suppresses your virus (i.e. because of resistance and perhaps fitness issues as described) or switching to a regimen which may more effectively suppress your virus, but is associated with significant toxicity management issues related to your blood cholesterol. While I am not sure which option I would select, I would certainly ask you doctor about seeing a lipid or endocrine metabolism specialist to assist with the managment of your lipids if you switch to a PI regimen. I would think that with the help of an expert, you might be able to find a lipid treatment regimen that was more satisfactory. But if not, you can be reassured that your viral load is quite low on treatment in the past and your overall risk of disease progression relatively low if you can achieve a similar degree of control as you had previously on the same regimen. Good luck.
Wild Type Virus
- Why Have My HIV Meds Stopped Working?
- Dry Cough After Sex With Stripper Condom Broke Worried I Have HIV
- Itchy Vagina After Licking Rectum Sign Of HIV AIDS
- Pain In Balls After Anal Sex Sign Of HIV AIDS
- Sore Testicles After Sex With Hooker Worried I Have HIV
- Swollen Lymph Glands After Touching Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.